Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2002, 2:29 PM MDT for Kit Carson County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 2:29 PM MDT (20:29 UTC)
- Expired
- Jul 2, 2002, 3:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 2:45 PM MDT | Hail 0.75 | Flagler, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3459 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS53 KGLD 022029 SVRGLD COC063-022130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 330 PM MDT * AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL KIT CARSON COUNTY...OR ABOUT 39 MILES WEST OF BURLINGTON...MOVING SOUTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THE SEVERE STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3927 10272 3929 10312 3905 10314 3906 10280 RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:29 AM MDT, 12 hours earlier.
Area forecast discussion, Jul 2, 2:29 AM MDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 AM MDT TUE JUL 2 2002 FORECAST PROBLEM BE PRECIPITATION CHANCES THROUGH THE PERIOD. SATELLITE SHOWING FASTER/MORE PROGRESSIVE FLOW NEAR THE U.S. AND CANADIAN BORDER WHILE SLOW MOVING AND EVEN RETROGRESSIVE PATTERN IS OVER MOST OF THE REST OF THE COUNTRY. AT JET LEVEL...MODELS INITIALIZED FINE...BUT WERE SLIGHTLY UNDERDONE ON SPEEDS ON EAST SIDE OF SOUTHERN CALIFORNIA LOW. AT MID LEVELS...WOULD SAY THE ETA DID BETTER. AT 850 MB...ETA DID BEST OVER BEST OVER MOST OF THE CENTRAL AND WESTERN PORTION OF THE COUNTRY. HOWEVER...AVN WAS DOING SLIGHTLY BETTER IN THE NORTHERN AND CENTRAL PORTIONS OF THE HIGH PLAINS. MODELS WERE TOO WET AND SLIGHTLY WARM. OVERALL ETA DID BETTER. AT THE SURFACE...ALL THE MODELS ARE HAVING THEIR PROBLEMS OVER THE NORTHERN/WESTERN HIGH PLAINS. THEY ARE TOO FAR EAST AND NOT STRONG ENOUGH WITH LEE TROF. PLUS THEY LOOK TO BE PUSHING IN THE RIDGE BEHIND THE FRONT TOO STRONG/FAST. WILL GO WITH ETA FOR THIS PACKAGE. FOR TODAY/TONIGHT...AREA PROFILERS ARE SHOWING COLD AIR ADVECTION ALOFT. A BOUNDARY LOOKS TO PUSH INTO THE WEST AND NORTHWEST PORTIONS. AT THE SAME TIME...RIDGING ALOFT IS PUSHING BACK IN. BEST MOISTURE ALOFT...INSTABILITY...DYNAMICS...AND SURFACE MOISTURE CONVERGENCE RESIDES OVER THE WESTERN CWFA WHILE DRIER AIR AND SUBSIDENCE BEHIND SPINNING SOUTHERN/CENTRAL PLAINS LOW STAYS OVER EASTERN CWFA. BASED ON ALL FACTORS WILL PUT IN SLIGHT CHANCE IN THE WESTERN HALF AND NOTHING IN THE EAST. HOW LONG STRATUS STICKS AROUND WILL DETERMINE TEMPS. ETA HAS STRATUS THE LEAST EXTENSIVE TODAY. STRATUS FIELD LOOKING MOTH EASTEN RIGHT NOW. WOULD SAY IT IS GOING TO DO THE BEST WHICH MEANS CLEARING BY 18Z TODAY. ETA HAS BEEN RUNNING WARM BUT OTHERS A LITTLE COOL. WILL TEND TO GO IN BETWEEN OUT WEST...AND NEAR TO IN THE SOUTHEAST PORTION OF THE CWFA. STRATUS SHOULD COME IN AGAIN TONIGHT. FOR WEDNESDAY/WEDNESDAY NIGHT...UPPER RIDGE AND DRIER AIR STAYS IN CONTROL UNTIL LATE WEDNESDAY NIGHT. NOTHING TO CAUSE MSTR CONVERGENNCE AT THE SURFACE. WILL TAKE OUT PRECIP UNTIL WEDNESDAY NIGHT. THEN REMENTS OF COMPLEX AND CHAOTIC MID LEVEL UPPER LOW MOVES NORTH...AND MAINLY AFFECTS THE EASTERN CWFA. BOTH ETA/AVN SHOW VORT MAX MOVING INTO THE CWFA WITH AVN PRODUCING THE MOST PRECIP. DUE TO UNCERTAINTY...COMPLEX UPPER FLOW...AND ENOUGH MOISTURE AND INSTABILITY...WILL PUT IN SLIGHT CHANCE IN SOUTHERN AND EASTERN SECTIONS. STRATUS LOOKS TO AGAIN BURN OFF RATHER QUICKLY. MODEL GUIDANCE A FEW DEGREES COOLER AND LOOKS REASONABLE...AND WILL TREND SIMILAR AS I DID FOR TODAY. FOR THURSDAY/THURSDAY NIGHT...NOT SURE HOW SCENARIO IS GOING TO PLAY OUT. BASED ON ETA EXTENSION AND CONSISTENCY...WILL KEEP THIS TIME PERIOD DRY. WILL CONTINUE SAME TEMPERATURE TREND AS PREVIOUS TWO DAYS. NO CHANGES ARE PLANNED FOR THE 4 TO 7 PERIOD. .GLD...NONE. BULLER
In the hours before
Special weather statement, Jul 2, 10:50 AM MDT, 3 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-030600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1050 AM MDT TUE JUL 2 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THIS EVENING. BY LATE AFTERNOON A SLOW MOVING AND WEAK COLD FRONT WILL BECOME NEARLY STATIONARY ALONG A LINE FROM NEAR BENKELMAN NEBRASKA TO BURLINGTON COLORADO TO KIT CARSON COLORADO. THE AIR MASS AT LOW LEVELS WILL BE SUFFICIENTLY MOIST AND UNSTABLE NEAR THIS BOUNDARY TO SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS. AS A WEAK UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA DURING THE LATE AFTERNOON... ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST TO THE WEST OF THIS FRONT. ONCE ANY STORMS DEVELOP THEY WILL MOVE SLOWLY TO THE SOUTH. FURTHER TO THE EAST IN MOST OF EXTREME SOUTHWEST NEBRASKA AND MUCH OF NORTHWEST KANSAS CONDITIONS ARE NOT CONDUCIVE TO THUNDERSTORM DEVELOPMENT. DUE TO WARM AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE... ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...ANY STORMS THAT DO FORM COULD PRODUCE LOCALLY HEAVY RAINFALL AND STRONG AND GUSTY WINDS. RJC
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.